Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS Kansas City, MO

May 14, 2019Chariton County, Howard County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2019, 10:21 PM CDT for Chariton County, Howard County, Saline County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2019, 10:21 PM CDT (03:21 UTC)
Expired
May 14, 2019, 10:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chariton County, MO, Howard County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:43 PM CDTHAIL 1.754 Se Gilliam, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS53 KEAX 150321
SVREAX
MOC041-089-195-150345-
/O.NEW.KEAX.SV.W.0046.190515T0321Z-190515T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1021 PM CDT Tue May 14 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  South central Chariton County in north central Missouri...
  West central Howard County in central Missouri...
  Northeastern Saline County in central Missouri...

* Until 1045 PM CDT.

* At 1021 PM CDT, a severe thunderstorm was located near Slater,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Slater, Glasgow and Gilliam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3933 9313 3937 9300 3917 9280 3911 9303
TIME...MOT...LOC 0321Z 330DEG 19KT 3928 9302 

HAIL...1.25IN
WIND...60MPH
 
$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:31 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 14, 6:31 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Tue May 14 2019

.Mesoscale Discussion...
Issued at 631 PM CDT TUE MAY 14 2019

Agitated cu field from far southeast NE through north central MO
starting to show signs of glaciation in day cloud phase RGB, and
while robust deep convection has struggled to develop thus far, it
appears forcing from the shortwave trough has been enough to break
the cap and allow CI to occur. Updrafts are moving into higher
instability (RAP analyzed 2000+ J/kg), but dry air entraining into
the developing updrafts and a lack of super-supportive deep layer
shear may keep most storms sub-severe even as storm coverage
increases. May be looking at a few hour window of scattered storms
capable of producing small hail or a brief damaging wind gust,
mainly along and east of a line from STJ to Sedalia, beginning
within the next 30 mins.

&&

.Discussion...
Issued at 308 PM CDT TUE MAY 14 2019

Today's setup for afternoon and evening convection is a complex
situation as there is not strong forcing in the lower or upper
levels. This pattern is more reminiscent of a June/July pattern with
NW flow aloft and then surface heating with a weak surface boundary
running W-E over the area. The uncertainty really comes into play on
the location of where modified cumulus and eventual thunderstorms
will form up. CAMs were going with northern Missouri in earlier runs
but the HRRR has started to back off on that and forms storms along
the boundary after sunset. Performing a current analysis of the
surface observations, satellite, and SPC Mesoanalysis page we feel
the most likely initiation point would be over northwest Missouri
down into the Lake of the Ozarks late this afternoon. This would be
more in line with the Nam 3km solution (12z and newest 18z run).
Dewpoints are expected to rise through sunset and this should help
initiate what is needed at the surface for convective temperatures
as we are already into the low 80s in places. A weak mid level
shortwave is observable on RAP 700hPa temperatures will move into
northern Missouri late this afternoon which may be the trigger to
weaken the capping inversion. This area is also co-located with the
highest area of surface convergence which will help develop the
cumulus. If all this comes together and the cap does break storms
should form late this afternoon (5-6pm)over northwest Missouri and
then slowly propagate to the SE firing along the warm frontal
boundary after sunset if enough convergence is still there. The
severe potential will be there at that time with MLCAPE near 2000
J/kg, effective bulk shear of 25-30kts, DCAPE near 1000 J/kg, and
steep mid level lapse rates. The main threats with these storms will
be damaging winds with large hail also being a possibility. This
window is very small though as by 8-9pm all the instability will
begin to dissipate.

Wednesday and Thursday look to be rather quite precipitation wise
with a strong mid and upper level ridge moving into the area. This
ridge and subsequent strong southerly flow will cause WAA in the low
levels and bring the hottest day of the year on Thursday with highs
near 90s degrees and heat index values into the 90s. This ridge will
hold up one more day on Friday keeping us precip free and hot and
humid before the faucet turns back on Saturday.

Saturday through next Tuesday look very active as a deep shortwave
trough pushes into the southern plains with southwest flow
persisting into the week. The main activity looks to be on Saturday
and Tuesday with long range guidance. Severe weather looks possible
late Saturday afternoon when the shear and instability match up, but
the main threat looks to be high rates of precipitation and
potential flooding as that boundary moves through slowly. GFS
indicates Tuesday could be a possible severe weather pattern, but
the ECMWF is quite a bit different so PoPs remain low until that
uncertainty is resolved.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 631 PM CDT TUE MAY 14 2019

VFR conditions expected at all TAF sites. A few isolated storms
may develop in the vicinity of KSTJ, but most thunderstorm
activity should remain east of the terminals. Light winds will
become variable in direction overnight, and a brief period of
patchy fog is possible around sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Mesoscale...Laflin
Discussion...Barham
Aviation...Laflin
Hazardous weather outlook, May 14, 5:09 AM CDT, 17 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Tue May 14 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Tue May 14 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong thunderstorms are possible today. Hail to quarter size
 and 50 to 60 mph winds are possible in the strongest storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 An active weather pattern will develop this weekend into early next
 week with several rounds of thunderstorms expected. At this time,
 severe storms can't be ruled out this weekend and into next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 14, 8:14 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 NW CAMERON            39.76N 94.27W
05/14/2019  M2.50 INCH       DEKALB             MO   STORM CHASER

            LARGE SPIKE LEADING TO MEASUREMENT OF 2.5
            INCHES BUT CORE OF HAILSTONE CLOSER TO GOLF
            BALL SIZE.

&&

LAFLIN
Special weather statement, May 14, 8:28 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT Tue May 14 2019

MOZ024-032-150200-
Chariton MO-Linn MO-
828 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON AND SOUTH
CENTRAL LINN COUNTIES UNTIL 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Brookfield, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mendon and Rothville.

LAT...LON 3971 9323 3977 9314 3968 9295 3957 9314
TIME...MOT...LOC 0128Z 318DEG 10KT 3969 9313

Grana
Special weather statement, May 14, 9:15 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
915 PM CDT Tue May 14 2019

MOZ020-021-028-150245-
Platte MO-Buchanan MO-Clinton MO-
915 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUCHANAN...
SOUTHWESTERN CLINTON AND NORTHEASTERN PLATTE COUNTIES UNTIL 945 PM
CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or near Weston, moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Edgerton, Dearborn and Camden Point.

This includes Interstate 29 between mile markers 23 and 32.

LAT...LON 3949 9492 3956 9486 3953 9460 3937 9473
TIME...MOT...LOC 0215Z 298DEG 17KT 3950 9484

Grana
Local storm report, May 14, 9:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             5 W DEARBORN            39.52N 94.86W
05/14/2019  E1.25 INCH       PLATTE             MO   PUBLIC

            **DELAYED REPORT** REPORTED VIA MPING.

&&
Local storm report, May 14, 9:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             DAWN                    39.67N 93.64W
05/14/2019  E2.00 INCH       LIVINGSTON         MO   PUBLIC

            CORRECTS PREVIOUS REPORT FROM DAWN. PUBLIC
            FACEBOOK REPORT PASSED ALONG VIA EMERGENCY
            MANAGEMENT. ESTIMATED TO BE GOLF BALL OR
            SLIGHTLY LARGER. REPORT SAID THAT THE STONES
            WERE NOT COMPLETELY ROUND.

&&
Special weather statement, May 14, 9:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
950 PM CDT Tue May 14 2019

MOZ031-032-039-150315-
Carroll MO-Saline MO-Chariton MO-
950 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHARITON...EAST
CENTRAL CARROLL AND NORTH CENTRAL SALINE COUNTIES UNTIL 1015 PM
CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brunswick, or 13 miles north of Slater, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brunswick and Dalton.

LAT...LON 3942 9323 3946 9315 3938 9296 3929 9312
TIME...MOT...LOC 0250Z 313DEG 12KT 3940 9313

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:06 PM CDTSpecial Weather StatementEAXDeKalb24 min
May 14, 7:12 PM CDTSpecial Weather StatementEAXLivingston33 min
May 14, 7:15 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb30 min
May 14, 7:23 PM CDTSpecial Weather StatementEAXGrundy52 min
May 14, 7:35 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb25 min
May 14, 7:36 PM CDTSevere Thunderstorm WarningEAXClinton, Daviess, DeKalb24 min
May 14, 7:40 PM CDTSpecial Weather StatementEAXBuchanan35 min
May 14, 7:49 PM CDTSevere Thunderstorm WarningEAXDaviess14 min
May 14, 7:50 PM CDTSevere Thunderstorm WarningEAXBuchanan25 min
May 14, 7:53 PM CDTSpecial Weather StatementEAXCarroll52 min
May 14, 7:55 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb35 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston32 min
May 14, 8:00 PM CDTSevere Thunderstorm WarningEAXChariton, Linn30 min
May 14, 8:02 PM CDTSevere Thunderstorm WarningEAXClinton28 min
May 14, 8:08 PM CDTSevere Thunderstorm WarningEAXBuchanan18 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston37 min
May 14, 8:24 PM CDTSevere Thunderstorm WarningEAXClinton23 min
May 14, 8:28 PM CDTSpecial Weather StatementEAXChariton32 min
May 14, 8:44 PM CDTSevere Thunderstorm WarningEAXChariton, Linn31 min
May 14, 8:53 PM CDTSevere Thunderstorm WarningEAXDaviess, Livingston37 min
May 14, 9:07 PM CDTSevere Thunderstorm WarningEAXChariton23 min
May 14, 9:15 PM CDTSpecial Weather StatementEAXPlatte30 min
May 14, 9:19 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston26 min
May 14, 9:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston37 min
May 14, 9:50 PM CDTSpecial Weather StatementEAXChariton25 min
May 14, 9:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline36 min
May 14, 9:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline32 min
May 14, 10:24 PM CDTSpecial Weather StatementEAXSaline36 min
May 14, 10:40 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Saline35 min
May 14, 11:09 PM CDTSevere Thunderstorm WarningEAXHoward25 min
May 15, 12:50 AM CDTSpecial Weather StatementEAXHenry40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.